Texas, 2022

Drought in Texas, September 1 to 13, 2022

September 1 to 13, 2022 · NWS LUB · 7 events in 7 counties and zones

By the middle of September, the long term drought improved to severe (D2) drought or better across the entire region. Showers and thunderstorms with heavy rain falling mainly in late August and early September helped rebound the annual rainfall deficit over the area with a good portion of the area showing much above normal rainfall.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

By the middle of September, the long term drought improved to severe (D2) drought or better across the entire region. Showers and thunderstorms with heavy rain falling mainly in late August and early September helped rebound the annual rainfall deficit over the area with a good portion of the area showing much above normal rainfall. The rainfall was still less abundant over the extreme southern Texas Panhandle the southwestern South Plains. Most areas have seen rainfall greater than 150 percent of normal with some areas exceeding 300 percent of normal. The much needed rain brought relief to ranching operations where grasses and vegetation are finally starting to grow. In contrast, many farming operations including the vast number of acres dedicated to cotton, the rain came too late. The extreme drought over the summer caused a total failure or near total failure of the crops with limited or no irrigation. Overall yields of all crops for this year's growing season are expected to be down significantly from an average year.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Aug 31, 11:54 PM CST, 6 minutes earlier.

Area forecast discussion, Aug 31, 11:54 PM CST, 6 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
1254 AM CDT Thu Sep 1 2022

...New AVIATION...

.SHORT TERM...
(This evening through Thursday)
Issued at 231 PM CDT Wed Aug 31 2022

Periods of moderate to heavy rainfall can be expected across our CWA
for the remainder of this afternoon into the early evening hours.
Numerous showers and thunderstorms tapping into PWATs between 1.5"
to 1.75" will result in efficient rainfall rates capable of
producing flash flooding problems that are ongoing currently in
Lubbock County, especially in low lying urban areas. Model guidance
has struggled to pick up on a secondary upper level low over the
Rolling Plains positioned upstream from the primary upper low over
northern Old Mexico. The secondary upper low combined with a
sharpening trough over the High Plains interacting with the primary
disturbance over Old Mexico has resulted in a pronounced axis of
upper level divergence bisecting our CWA diagonally from NW to SE.
The divergence axis aloft should gradually pivot to the south and
west over the next 3-6hrs as a short wave ejects north from the
primary upper low through the Permian Basin into the South Plains by
early this evening. Subsidence in the wake of the intersecting upper
level waves may provide breaks in moderate to heavy rainfall until
later tonight as the primary upper low moves west across Old Mexico.

The secondary upper low currently over the Rolling Plains merges
with the High Plains upper trough overnight, with better response in
the surface pressure and wind fields during the day tomorrow. Drier
air aloft will gradually build in behind the upper trough, with
lingering off and on showers continuing tomorrow mostly across
southern portions of the South Plains and Rolling Plains. Some
uncertainty remains in details tomorrow, given the guidance
struggling with todays evolution of upper waves but drier air
eventually working top-down across the northern half of our CWA can
eventually be expected behind the upper trough over the course of
the day tomorrow. The drier air aloft and decreasing cloud cover
will see warmer temperatures than today, mostly in the mid 80s, but
humid, with the wide swath of beneficial rainfall across our area.
Patchy fog and low clouds can also be expected overnight through at
least the first half of the morning, especially in the southern
South Plains and Rolling Plains.

&&

.LONG TERM...
(Thursday night through next Tuesday)
Issued at 231 PM CDT Wed Aug 31 2022

Notably drier air will be spreading over the region by early Friday
morning as upper level ridging finally manages to expand slightly
eastward. The associated modest height rises and subsidence will
push the best moisture southeast of our area and keep precip
chances limited to only a small chance of convection across
southeastern portions of the forecast area where moisture may hold
on a bit longer. Otherwise, expect a drier day compared to
earlier this week with continued moderate temperatures near
seasonal averages. Shower/storm chances will return on Saturday as
an upper shortwave transits around the edge of the ridge. Overall
coverage is expected to be relatively limited given a lack of
widespread deep moisture, but sufficient forcing supports a
continued mention of PoPs Saturday afternoon and evening. During
the second half of the weekend into early next week, guidance is
in good agreement suggesting broad upper level troughing will
linger over much of the south-central CONUS as the core of the
upper ridge remains over the Great Basin. Midlevel moisture also
looks to remain fairly plentiful across Texas during this
timeframe, suggesting daily isolated or scattered convection is
feasible each afternoon into next week, especially across southern
and eastern portions of the forecast area and will maintain
blended low mentionable PoPs accordingly. Relatively cool
temperatures will also continue across the region through at least
the middle of next week. Looking even further ahead, there are a
few hints of an unsettled pattern continuing towards next weekend
as tropical moisture increases across the state. /DWK

&&

.AVIATION...
(06Z TAFS)
Issued at 1228 AM CDT Thu Sep 1 2022

Rain has come to an end across the region early this morning. With
the recent heavy rainfall low ceilings and/or visibilities are
expected to develop around LBB and PVW this morning which may drop
conditions into IFR conditions. These low ceilings should
dissipate late this morning with VFR conditions prevailing
thereafter. There is a chance of showers and thunderstorms
developing this afternoon however coverage will be much more
limited hence confidence in a direct impact to a TAF site remains
small at this time.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...55
LONG TERM....30
AVIATION...58
Hazardous weather outlook, Aug 31, 1:49 PM CST, 10 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
249 PM CDT Wed Aug 31 2022

TXZ021>044-012000-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
249 PM CDT Wed Aug 31 2022

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains, and the far Southern Texas Panhandle.

.DAY ONE...This afternoon and tonight.

Numerous showers and thunderstorms with moderate to heavy rainfall
are expected to continue across the region for the remainder of this
afternoon and evening. Periods of heavy rainfall may continue to
produce flash flooding until later this evening, especially in low
lying urban areas. The heaviest rainfall is expected to taper off by
sunset, with lingering light to moderate rainfall possible across the
southern South Plains and Rolling Plains through the overnight
hours.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Additional scattered showers and thunderstorms will be possible on
Thursday, decreasing in coverage from north to south throughout the
day. Thunderstorm chances return across much of the region on
Saturday, with low chances for thunderstorms also continuing into
early next week across the southern South Plains and Rolling Plains.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 drought. Local standard time, as filed.

Drought, Lubbock

When
September 1, 12:00 AM CST to September 13, 6:00 AM CST
Where
Lubbock forecast zone
Reported by
Drought Monitor
Coordinates
33.610, -101.820 (the zone’s center; the record gives no point)

Drought, Crosby

When
September 1, 12:00 AM CST to September 13, 6:00 AM CST
Where
Crosby forecast zone
Reported by
Drought Monitor
Coordinates
33.615, -101.300 (the zone’s center; the record gives no point)

Drought, Dickens

When
September 1, 12:00 AM CST to September 13, 6:00 AM CST
Where
Dickens forecast zone
Reported by
Drought Monitor
Coordinates
33.617, -100.779 (the zone’s center; the record gives no point)

Drought, Yoakum

When
September 1, 12:00 AM CST to September 13, 6:00 AM CST
Where
Yoakum forecast zone
Reported by
Drought Monitor
Coordinates
33.173, -102.828 (the zone’s center; the record gives no point)

Drought, Terry

When
September 1, 12:00 AM CST to September 13, 6:00 AM CST
Where
Terry forecast zone
Reported by
Drought Monitor
Coordinates
33.174, -102.335 (the zone’s center; the record gives no point)

Drought, Lynn

When
September 1, 12:00 AM CST to September 13, 6:00 AM CST
Where
Lynn forecast zone
Reported by
Drought Monitor
Coordinates
33.177, -101.816 (the zone’s center; the record gives no point)

Drought, Garza

When
September 1, 12:00 AM CST to September 13, 6:00 AM CST
Where
Garza forecast zone
Reported by
Drought Monitor
Coordinates
33.180, -101.298 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, September 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1050636, 1050637, 1050638, 1050639, 1050640, 1050641, 1050642.